Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 110, NWS Wichita, KS

June 23, 2000Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 23, 2000, 11:58 PM CDT for Reno County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 23, 2000, 11:58 PM CDT (04:58 UTC)
Expired
Jun 24, 2000, 12:45 AM CDT
In force
47 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Reno County, KS

The radar

The Wichita radar (KICT), 48 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 9:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 5.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2000-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2896 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2000-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2896 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 240459
SVRICT
KSC155-240545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1158 PM CDT FRI JUN 23 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RENO COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1245 AM CDT.

* AT 1156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF HAVEN...OR ABOUT 10 MILES SOUTH
  OF HUTCHINSON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR HAVEN AROUND 1205 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR...

THIS REPLACES THE SEVERE THUNDERSTORM WARNING ISSUED EARLIER.
THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

SEEK A STURDY SHELTER IMMEDIATELY!

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RENO
COUNTY UNTIL 1245 AM CDT.

LAT...LON 3814 9778 3774 9814 3774 9770 38W17 9772

NOONAN

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 9:02 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 23, 9:02 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
902 PM CDT FRI JUN 23 2000

...UPDATED...
00Z UPR AIR SHOWD LO LVL MOIST AXIS FM WRN OKLA INTO WCNTRL KS INTO
SERN NE WITH H8 DWPTS OF 16-18C. CNVTN CONTS TO BLD SWD INTO MOIST
AXIS RESUTLING IN VRY LTL OVRALL STM MOTION. LATEST RADAR TRENDS
SHOWD MORE PROPAGATION ESEWD INTO RSL AREA WHICH MAY BE A REFLECTION
OF LO LVL JET DVLPMT ACRS CNTRL KS. AN UPR SPEED MAX WAS ALSO
STREAKING ACRS SWRN KS THIS EVE PER PROFILER NET AND LIKELY AIDING IN
LIFT IN THE RGN. THE MAIN QUESTION IS HOW STM EVOLUTION WL CONT THIS
EVE AND THEN OVRNGT ACRS THE CWA.

WL LIKELY SEE SOME STM DVLPMT FURTHER E INTO CNTRL KS UNTIL MDNGT
WHERE LO LVL MOIST CNVGNC WL BE MAXIMIZED ON INCRSG JET. AFT COORD
WITH THE SPC NOT SURE OF ADDTNL WW INTO CNTRL KS WL BE NEEDED...BUT
WL CONT TO MONITOR.

NEXT CONCERN IS HVY RAFL POTNL FURTHER NW AS WELL. WITH PWAT VALUES
NR TWO INCHES %ACRS MUCH OF THE AREA AND SLOW STM MOVMT MAY NEED TO
ISSUE FFA FOR ENTIRE CWA. AFT COORD WITH TOPEKA...WL MAKE IT SO.

DARMOFAL

.ICT...FLASH FLOOD WATCH TONIGHT FOR THE ENTIRE CWA.

In the hours before

Local storm report, Jun 23, 10:02 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1002 PM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    RUSSELL                   KS   85 MPH TSTM WIND GUST
06/23/00   RUSSELL                        LAW ENFORCEMENT REPORTED
                                          TREES AND POWERLINES DOWN

CO
Local storm report, Jun 23, 10:06 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1006 PM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    RUSSELL                   KS   85 MPH TSTM WIND GUST
06/23/00   RUSSELL                        LAW ENFORCEMENT REPORTED
                                          TREES AND POWERLINES DOWN

0945 PM    WILSON                    KS   60 MPH TSTM WIND GUST
06/23/00   ELLSWORTH                      LAW ENFORCEMENT REPORTED

CO
Special weather statement, Jun 23, 10:10 PM CDT, 1 hour 48 minutes before
KSZ033-047>053-067>072-082-083-091>096-098>100-240415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1010 PM CDT FRI JUN 23 2000

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN
SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13
MHZ.

NNNN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:54 PM CDTSevere Thunderstorm WarningICTRussell66 min
Jun 23, 9:17 PM CDTSevere Thunderstorm WarningICTBarton58 min
Jun 23, 9:29 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln61 min
Jun 23, 10:15 PM CDTSevere Thunderstorm WarningICTRice60 min
Jun 23, 10:27 PM CDTSevere Thunderstorm WarningICTEllsworth48 min
Jun 23, 10:53 PM CDTSevere Thunderstorm WarningICTReno67 min
Jun 23, 11:09 PM CDTSevere Thunderstorm WarningICTMcPherson66 min
Jun 23, 11:33 PM CDTSevere Thunderstorm WarningICTKingman57 min
Jun 23, 11:39 PM CDTSevere Thunderstorm WarningICTHarvey66 min
Jun 23, 11:53 PM CDTSevere Thunderstorm WarningICTMarion67 min
Jun 24, 12:06 AM CDTSevere Thunderstorm WarningICTHarper54 min
Jun 24, 12:11 AM CDTSevere Thunderstorm WarningICTSedgwick64 min
Jun 24, 12:28 AM CDTSevere Thunderstorm WarningICTSumner62 min
Jun 24, 12:59 AM CDTSevere Thunderstorm WarningICTButler61 min
Jun 24, 1:08 AM CDTSevere Thunderstorm WarningICTCowley67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.